advertisement

Sensitivity to Prescribed Medication

Migrant with anxiety disorder and scared for no reason. Symptoms of anxiety returned when taking Sudafed.Q:Hi, My wife is a Chinese migrant, 45 years old and has anxiety and "scared" for no reason. She started it when she was engaged in a process work and long drive from home 5 years ago. Then it cured after a few month with good sleep. Then she got pregnant and give birth to our son in 1994. Last year she started it again while I was away. She took some Aropax 20 for 2 months and stopped due to dizziness.

Then in December, after taking some Sudafed to clear her nose she had a very high heart beat, 240/m and admitted to hospital by ambulance. (She had this fast heart beat problem since she was 18, often triggered by over work and stress. Inderal was very effective once it happened.) Since last December then her condition got bad and according to a local GP she took Aurorix, and then some Chinese medicine. A few weeks after taking the Aurorix she developed many side effects, including palpitation, extreme well haplite, sleepless (awaken with a shake during sleep) etc. She had a suicidal idea and admitted to hospital psychiatry ward in March for two weeks. She stopped the Aurorix before that, and some of the side effects gradually disappeared but some are still there.

Since being in the hospital she has been taken Xanax 1.5 mg/day and sometimes Inderal. Two weeks ago her liver function was found abnormal. She tried to reduce the dosage but had muscle twitching. She is now given 10mgX3/day of Thioridazine but not dare to take it, scared of muscle twitching and other side effects. At the meant time she remains scared for no reason (she make up non-exist reasons).

Apparently she is very sensitive to drugs, and has live abnormality. I wonder what alternative drug can she use and should she take some drug when the muscle twitching happens.

A: Has your wife been diagnosed as having an anxiety disorder? It does sound as if your wife is having a very difficult time. Unfortunately this can be the case for many people who have an anxiety disorder. It is also not unusual for people to be extremely sensitive to medication.
A couple of points about medication.

Has her doctor told her about Xanax? The guidelines for the prescribing of any of the tranquillizers, including Xanax is for 2 - 4 weeks only. The tranquillizers, can be addictive and some people may become addicted within four weeks. Xanax is one of the shorter acting tranquillizers. With the short acting ones, if people do become addicted they may have withdrawal symptoms every 4 to 6 hours. Withdrawal includes increased anxiety and panic. The Federal Government recommends people on the short acting tranquillizers transfer over to the equivalent dose of and once stabilized slowly withdraw the valium. is a longer acting drug and prevents the 4 - 6 hour withdrawal. Your wife MUST NOT stop taking these drugs. This can be very dangerous. She will need to speak with her doctor and slowly withdraw the drug under medical supervision. This also applies to any transfer and withdrawal from valium.

The one drug that is tolerated by many people is Prothiadon, an anti depressant. Your wife may wish to talk to her psychiatrist about trying this one. As we said earlier though there are a number of people who are sensitive to every drug and cannot take any at all.

The reaction your wife had to Sudafed again is a very common reaction. Many people cannot take any type of cold/flu medication because this reaction can happen with any of the cold/flu tablets which are available. She must never take them when she is taking anti depressants as the reaction can be worse.

If your wife has Panic Disorder she would have many symptoms, including muscle twitching and jerking and she would also have many different fears. This is what happens with this particular anxiety disorder. People with panic disorder do have a greater risk of suicide as no matter what they do and how hard they try by themselves, they can get worse not better. Of course suicide is not the answer. There is another form of treatment which is very successful called Cognitive Behavioral Therapy.

Once your wife has learnt to understand what is happening to her and once she has been shown how to learn to manage it she can make a full recovery. And as we have said TCM can also be very helpful.

Don't hesitate to either ring us or email us and we will refer you onto a CBT specialist.

next: Situational Predisposed Panic Attacks
~ all articles on insights into anxiety
~ anxiety-panic library articles
~ all anxiety disorders articles

APA Reference
Gluck, S. (2008, October 3). Sensitivity to Prescribed Medication, HealthyPlace. Retrieved on 2020, August 14 from https://www.healthyplace.com/anxiety-panic/articles/sensitivity-to-prescribed-medication

Last Updated: July 1, 2016

Medically reviewed by Harry Croft, MD

More Info